Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
133 Doctors are Online

Have low platelet count. Should I take antidepressants or vitamins?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 8479 Questions
i always suffered from a low platelet count and never had a problem until i lost my brother in august with the grief my platelet count dropped to 102 i went on a iron tonic to get them up to 136 i am not so depressed anymore but i cannot keep the energy level up in my brain, i can bring myself up with some rest but i cant hold it my doctor wants me to go on antidipressants should i take his advice or could i take some vitamins for this.On looking up the side affects of prozac i found that some of the symtoms from them i have already if that makes sense like sleepless night, breathing problems, etc so i dont know if i should take theses or not.
Posted Mon, 18 Feb 2013 in Blood Disorders
Answered by Dr. Michelle Gibson James 24 minutes later
Hi, thanks for using healthcare magic

A drop in hemoglobin level is associated with a decrease in energy level because hemoglobin is the carrier for oxygen to the different parts of the body.
If the drop in hemoglobin is due to a deficiency in iron then this would be effectively treated by determining the cause of the reduced iron levels (rule out any bleeding) and using iron supplements.
Low platelets are associated with an increased tendency to bleed or reduced capacity to clot after trauma, it should not affect energy levels unless it results in bleeding because loss of blood would mean a reduction in hemoglobin.

In terms of the depression- depressed mood is a serious illness and should be treated seriously because of its impact on almost every aspect of a persons life.
It can even affect other illnesses a person may have.
The side effects you would have seen are possible but may not occur. If you do not like prozac (this is an SSRI medication) , there are other medications in that family that are associated with a different side effect profile.
Since you are experiencing difficulty sleeping it would be best to use an antidepressant associated with increased sleep (some members of the SSRI family of medications have this side effect).
It would be best to be treated if your doctor believes that it is warrented,if you start on a medication and it does not agree with you then you can ask your doctor to change it.
It should be noted that this family of medications does not work immediately and take approx 2 weeks before any effect is seen, in that 2 week period you may or may not experience some nausea but this will recede.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor